Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Jacksonville, FL

June 1, 2003Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 1, 2003, 6:40 PM EDT for Clay County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 6:40 PM EDT (22:40 UTC)
Expired
Jun 1, 2003, 7:15 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clay County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS52 KJAX 012240
SVRJAX
FLC019-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 PM EDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTHEAST FLORIDA

* UNTIL 715 PM EDT

* AT 639 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTH OF ASBURY LAKE...OR ABOUT 9 MILES SOUTHWEST OF ORANGE PARK...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 715 PM EDT...
  DOCTORS INLET AND ASBURY LAKE...
  BELLAIR-MEADOWBROOK TERRA...
  ORANGE PARK...

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM.

LAT...LON 3002 8167 3003 8186 3018 8169
$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:44 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 1, 2:44 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT SUN JUN  1 2003

...SHORT TERM...
DEWPOINT BOUNDARY IN THE VICINITY OF THE STATE LINE CONTINUES TO SLOW
ITS SOUTHWARD PROGRESSION AND SHOULD BE ABOUT AS FAR AS IT WILL GO
WITHIN THE NEXT FEW HOURS. AHEAD OF THE BOUNDARY...SHOWERS BECOMING
A BIT MORE NUMEROUS AS TEMPERATURES CLIMB INTO THE MID 80S DESPITE
ABUNDANT CLOUD COVER. AS BREAKS IN THE CLOUDS BECOME MORE NUMEROUS
THROUGH THE REMAINDER OF THE AFTERNOON...FEEL SHOWER ACTIVITY WILL
FOLLOW SUIT AND THUNDERSTORMS WILL ENTER THE PICTURE BY MID
AFTERNOON. AS MENTIONED IN PREVIOUS DISCUSSION...DECENT CAP ON
MORNING SOUNDINGS BUT ENOUGH BOUNDARY LAYER LIFT SHOULD BE ABLE TO
BREAK IT AND MAY EVEN PRODUCE ONE OR TWO STRONG STORMS GIVEN STOUT
UNIDIRECTIONAL FLOW ABOVE 850MB. A SECOND LINE NEAR THE WIND SHIFT
ZONE OVER SOUTHEAST GEORGIA SHOULD ONLY PRODUCE SPORADIC LIGHT RAIN
SHOWERS THROUGH THIS EVENING.

FOR TONIGHT...MOISTURE AXIS TO RESIDE OVER SOUTHERN TIER COUNTIES
WITH MINIMAL POPS WITH LOSS OF DAYTIME HEATING. WILL LEAVE 20 POPS
IN FOR THE OVERNIGHT AND LET EVENING SHIFT RE-ADJUST SHOULD NEED BE.

...MONDAY AND TUESDAY...
LOW PRESSURE OVER THE SOUTHERN PLAINS GETS CRANKING BY EARLY MONDAY
ACTING TO LIFT FRONTAL BOUNDARY NORTH AND EASTWARD. ENOUGH MOISTURE
REMAINS IN ITS WAKE TO JUSTIFY SCATTERED MAINLY AFTERNOON POPS.
WESTERLY FLOW RETURNS AS WELL WITH MESO-ETA INDICATING ENHANCEMENT
ALONG SEA BREEZE COLLISION OVER EASTERN INTERIOR PORTIONS. WILL KEEP
HIGHEST POPS IN THESE AREAS WITH A GRADUAL TRANSITION TO THE COAST
THROUGH THE EVENING HOURS. GUIDANCE A LITTLE MORE AGGRESSIVE WITH
THE POPS FOR TUESDAY AS MID LEVEL MOISTURE GETS IN ON THE ACT
INCREASING PRECIPITABLE WATER VALUES OVER THE AREA. WILL USE A
BLEND OF GUIDANCE SINCE THEY SEEM FAIRLY REASONABLE AND ARE IN GOOD
AGREEMENT.

...EXTENDED...
THE EXTENDED PERIOD WILL REMAIN LARGELY THE SAME AS PREVIOUS
FORECAST AS A SERIES OF SHORT WAVES OVER THE NORTHERN TIER ARE ONLY
ABLE TO BRING FRONTS INTO CENTRAL GEORGIA AT BEST. DESPITE THIS...
ENOUGH LOW LEVEL MOISTURE WILL BE IN PLACE TO PROVIDE SCATTERED
MAINLY AFTERNOON CONVECTION ALONG THE SEA BREEZE COLLISIONS AS WELL
AS SOUTHEAST GEORGIA WHERE MOISTURE PROFILE IS A BIT MORE FAVORABLE.

...MARINE...
WINDS FINALLY DOWN AT 41012...RECENTLY WSW 12G16KT SEAS 3 FT. WILL
GENERALLY FOLLOW GFS SOLUTION AS IT SHOWS FRONT SAGGING SWD
OVERNIGHT THEN STALLING. VARIABLE WINDS IN THE MORNING WITH FRONT
IN THE AREA BUT BECOME MORE E AND SE BY LATE MON AS HIGH PRES CENTER
OFF OF NC MOVES INTO THE WRN ATLC WATERS. SLY WIND INCREASE IN STORE
FOR MON NIGHT AS LOW PRES FORMS TO OUR NW AND COULD RISE TO SCEC
CONDS IN NRN WATERS BUT FOR NOW WILL STICK WITH 10-15 KT OR SOLID 15
KT. ALSO WILL NOT GO AS STRONG AS THE GFS SOLUTION ON TUE NIGHT INTO
WED BUT SCA CONDS LOOK LIKE A POSSIBILITY BASED ON CONSISTENCY IN
MODEL RUNS.

...FIRE WEATHER...
NO HIGHLIGHTS AT THIS TIME. MIN RHS SHOULD ONLY BOTTOM OUT IN THE
UPPER 40S TO LOWER 50S. GUSTY S TO SW WINDS EXPECTED TUE AND WILL
MENTION IN SYNOPSIS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 64 89 68 88 / 20 20 20 50
SSI 67 83 71 85 / 20 20 20 40
JAX 68 88 70 88 / 20 30 20 40
SGJ 70 85 71 86 / 20 30 20 40
GNV 69 91 70 89 / 30 40 10 40
OCF 69 91 70 90 / 30 40 10 40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

JTD/ARS
Hazardous weather outlook, Jun 1, 12:00 PM EDT, 6 hours 40 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COOL FRONT MOVING THROUGH NORTHERN FLORIDA WILL STALL LATER THIS
AFTERNOON. ALONG AND SOUTH OF THE FRONT...SHOWER AND THUNDERSTORM
ACTIVITY WILL INCREASE THROUGH THE AFTERNOON WITH THE MAJORITY OF
THE ACTIVITY SOUTH OF A LIVE OAK TO LAKE CITY TO JACKSONVILLE LINE.
ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE...A FEW STRONG
STORMS WITH LARGE HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE. THE
SHOWERS AND STORMS SHOULD DECREASE IN COVERAGE AFTER MIDNIGHT WITH
ONLY ISOLATED SHOWERS EXPECTED FOR THE REMAINDER OF THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

JTD

In the hours before

Special weather statement, Jun 1, 5:00 PM EDT, 1 hour 40 minutes before
FLZ021-012130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT SUN JUN 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY THROUGH
530 PM...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF LIVE OAK...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SUWANNEE SPRINGS...LIVE OAK...HOUSTON AND WELLBORN THROUGH 530
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Jun 1, 5:24 PM EDT, 1 hour 16 minutes before
FLZ023-025-032-012200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT SUN JUN 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BAKER...NORTHERN CLAY
AND WESTERN DUVAL COUNTIES THROUGH 6 PM...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES EAST OF MACCLENNY...
OR ABOUT 19 MILES NORTHEAST OF RAIFORD...MOVING EAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MAXVILLE...MACCLENNY...GLEN ST. MARY...BALDWIN...JACKSONVILLE
HEIGHTS...DOCTORS INLET...BELLAIR-MEADOWBROOK TERRA AND ORANGE PARK
THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jun 1, 5:32 PM EDT, 1 hour 8 minutes before
FLZ022-012200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT SUN JUN 1 2003

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLUMBIA COUNTY THROUGH
6 PM...

AT 532 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WINFIELD...OR ABOUT 4
MILES NORTHWEST OF LAKE CITY...MOVING SOUTHEAST AT 35 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LAKE
CITY...FIVE POINTS...WATERTOWN AND LULU THROUGH 600 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

HESS
Special weather statement, Jun 1, 6:00 PM EDT, 40 minutes before
FLZ025-032-012230-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT SUN JUN 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DUVAL AND NORTHERN CLAY
COUNTIES THROUGH 630 PM...

AT 600 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF
JACKSONVILLE HEIGHTS...OR ABOUT 10 MILES WEST OF ORANGE PARK...MOVING
EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND JACKSONVILLE HEIGHTS...ORTEGA...DOCTORS INLET...
BELLAIR-MEADOWBROOK TERRA...ORANGE PARK AND MANDARIN THROUGH 630 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE
AREAS.

HESS
Special weather statement, Jun 1, 6:02 PM EDT, 38 minutes before
FLZ022-023-030-031-012245-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 PM EDT SUN JUN 1 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING COLUMBIA...
UNION...BRADFORD...AND BAKER COUNTIES THROUGH 645 PM EDT...

AT 600 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR LAKE CITY...MOVING
SOUTHEAST AT 20 MPH. THESE STORMS WILL ALSO AFFECT AREAS AROUND
LAKE CITY...OLUSTEE...LULU...LAKE BUTLER...RAIFORD AND NEW RIVER
THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF POOR DRAINAGE
AREAS.

PETERSON
Special weather statement, Jun 1, 6:30 PM EDT, 10 minutes before
FLZ025-032-033-012300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT SUN JUN 1 2003

...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT NORTHERN
CLAY...NORTHERN ST JOHNS AND SOUTHERN DUVAL COUNTIES THROUGH 7 PM...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE FROM BALDWIN TO
MIDDLEBURG AND ORANGE PARK AND EAST TO PONTE VEDRA BEACH...MOVING
EAST AT 15 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND BELLAIR-MEADOWBROOK TERRA...DOCTORS
INLET...SWITZERLAND...MANDARIN...FRUIT COVE...BAYARD AND DURBIN
THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
OF POOR DRAINAGE AREAS.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:37 PM EDTSpecial Marine WarningJAX38 min
Jun 1, 5:09 PM EDTSevere Thunderstorm WarningJAXSuwannee36 min
Jun 1, 5:14 PM EDTSevere Thunderstorm WarningJAXDuval46 min
Jun 1, 5:15 PM EDTSpecial Marine WarningJAX60 min
Jun 1, 5:39 PM EDTSevere Thunderstorm WarningJAXSuwannee51 min
Jun 1, 6:28 PM EDTSevere Thunderstorm WarningJAXBaker, Columbia, Union47 min
Jun 1, 7:10 PM EDTSpecial Marine WarningJAX65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.